4

I learned that tetracycline can cause tooth discoloratoin when taken orally. How about topical use as a creme? Can tetracycline also stain the tooth through skin absorption?

  • Tooth discoloration only happens to small children whose permanent teeth are developing at the time the tetracycline is taken. It doesn't apply to adults. – Carey Gregory Mar 25 '17 at 22:40
3

Unlikely.

Tetracycline topical is generally well tolerated. Side effects reported with systemic administered tetracycline such as gastrointestinal complaints, vaginitis, hematologic abnormalities, dental, and skeletal disorders have not been reported and are unlikely to occur with topical administration.

However,

A faint yellowing of the skin has been reported, especially around the hair roots

This link agrees with the above.

1

When taken orally tetracycline can cause discolouration in developing teeth and should be avoided - when possible - in young children. Systemic tetracycline will have no effects on the colour of fully erupted teeth. So not something an adult needs to worry about !

"Discolouration of the teeth occurs in a high proportion of children undergoing antibiotic therapy with drugs of the tetracycline group during the time of tooth development."

Oral Diagnosis 2nd Edition W R Tyldesley page 69

  • 1
    Although true, we expect answers here to provide supporting sources. – Carey Gregory Mar 25 '17 at 22:42
  • This doesn't count as valid source. Please provide us with a link to the extract or a transcript of the extract. – Narusan Mar 26 '17 at 1:04
  • 1
    @Narusan While it is more convenient for the community that mostly open-source, on-line resources are used, it is harsh and even incorrect to call a textbook invalid. This is a new user, who, unlike many, promptly responded to feedback and added a reference to improve their answer. In my book that is commendable and if further guidance is necessary perhaps something more cordial would give better results. (Btw, page 69 is actually available in Google Books for this reference, it can be verified. I'm not sure though what is the SE policy on posting the link). – Lucky Mar 26 '17 at 7:41
  • 1
    Jon, welcome to health SE :-). You gave very solid information, but the answer would be even better if it directly addressed the OP's question, i.e. the link between topical use and a systemic adverse effect to the teeth. I have no objection to your choice of references, but for future answers you can google the name of the substance and "SPC" to get a summary of product characteristics - an openly available, reliable document which is a source of many valuable information regarding medication. Hope to see more of your answers here! – Lucky Mar 26 '17 at 7:45
  • 1
    @Lucky I would like to apologise, you are correct. – Narusan Mar 26 '17 at 7:56

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.